Thunderstorm Wind, Sweet Grass
- When
- July 7, 4:35 PM MST
- Where
- Sweet Grass County, 0.69 mi N of Big Timber Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.810, -109.980
Warm and moist surface conditions with temperature/dewpoints in the 80s/50s F respectively contributed to between 500 and 1000 J/kg of MLCAPE across much of south-central and southeast Montana. In addition, increased forcing for ascent from an upper level disturbance approaching from Idaho, along with effective shear of 40-50kts, resulted in the development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Warm and moist surface conditions with temperature/dewpoints in the 80s/50s F respectively contributed to between 500 and 1000 J/kg of MLCAPE across much of south-central and southeast Montana. In addition, increased forcing for ascent from an upper level disturbance approaching from Idaho, along with effective shear of 40-50kts, resulted in the development of severe thunderstorms. This, combined with steep, low and|mid-level lapse rates, helped produce damaging wind gusts and severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 7, 2:08 PM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
308 PM MDT Wed Jul 7 2021
.DISCUSSION...
Today through Thursday night...
A couple of disturbances moving through the area this afternoon
through tonight. First one doesn't pack much punch but is
producing a few very light showers and some wind gusts to 30 mph
around Livingston. The cloud cover from this feature is helping to
hold temperatures down just a bit from what they would be, and may
cut 5 degrees off high temperatures across the southwest quarter
of the forecast area. The second disturbance will push into the
area from the west around 4pm or so and is expected to generate a
squall line of high based thunderstorms that will cross the area
this evening exiting the east in the early morning hours. Airmass
and shear profiles are much different than yesterday, so the mode
of storms today will be high based with damaging wind gusts being
the main threat. Last several runs of the HRRR showing a wall of
wind moving into the Billings area between 5 and 7pm with gusts in
the 40 to 60 mph range, and possibly as high as 75mph if
everything plays out just right. The aforementioned cloud cover
reduced temperatures may play a role in just how strong those
winds get. Frequent lightning, brief rainfall, and maybe some
small hail are also possible with these storms.
Thursday looks drier with less convective activity. Models are
taking the next disturbance well north of the area which allows
downslope west to northwest winds to scour out some of the
moisture that was in place the past week or so. That pushes RH
values well into the teens to single digits, while temperatures
stick in the mid to upper 90s. At this time winds look light
enough to preclude any fire weather highlites but will keep an eye
on that.
Thursday night northeast winds try to surge back into the area
from the northern plains, bringing moisture and cooler air back
int the area for Friday. Along this resurgent boundary there could
be a few showers/thunderstorms develop, mainly from Rosebud county
east.
Main message for the short term, be prepared for the possibility
of damaging winds with line of storms that moves through this
evening. Chambers
Friday through Wednesday...
The extended period continues to look fairly active, at least to
start the period, with some potential for late period activity as
well.
Friday and Friday night should see a chance for widespread precip
for the region, as an upper level trough crosses the region,
flattening the ridge. Precip is expecte to linger in the east for
much of the day Saturday. The upper level ridge is quick to
rebuild over western Montana Saturday and shift eastward Sunday,
bringing a return of dry conditions and hot temperatures.
An area of low pressure is progged across southern Canada Sunday
night, which should flatten the ridge again. The pattern locks
fairly flat from this point through midweek, allowing potential
for a more progressive, active pattern to re-emerge. A cold front
associated with the Canadian low is expected to dropping through
the area Monday, bringing slightly cooler temps, and a chance for
showers and thunderstorms. Additional pieces of energy will keep
temps a little cooler than those seen over the weekend, and could
bring additional precip potential. Currently ensembles and models
look fairly dry for the latter half of the extended period, so
grids are mainly dry this far out.
Expect highs in the 80s to low 90s for Friday and Saturday, with
with 90s to a few degrees above 100 for Sunday. Upper 80 and low
90s are expected for the beginning of next week. Overnight lows
look to be in the 50s and 60s for most nights. Gilstad
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours. A few
thunderstorms are drifting through the southern mountains early
this afternoon, slowly diminishing as they move eastward. Main
aviation threat with this activity will be localized gusts to
35kts. A squall line is expected to develop over the western
foothills (KLVM) late this afternoon and spread eastward into the
KBIL area between 23-01z and into KMLS 03-05z. Thunderstorms along
this squall are expected to produce wind gusts of 40 to 60kts.
Local MVFR visibility is possible near precipitation areas
associated with the squall line. Conditions will improve quickly
behind the line. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 064/097 063/088 059/091 063/099 066/093 063/092 063/092
41/U 14/T 10/U 00/U 11/U 11/U 11/U
LVM 055/094 054/085 052/092 056/097 057/092 055/091 055/091
31/H 14/T 10/U 00/U 11/U 11/U 11/U
HDN 061/098 061/091 056/092 059/100 062/096 060/095 060/094
31/U 24/T 20/U 00/U 00/U 11/U 11/U
MLS 065/095 062/087 061/088 063/098 065/094 062/092 062/091
41/U 24/T 31/U 01/U 11/U 11/U 11/U
4BQ 065/095 063/088 061/086 061/095 066/095 063/091 063/090
41/U 24/T 42/T 01/U 01/U 11/U 21/U
BHK 060/093 058/086 057/085 058/094 060/093 058/088 058/088
52/T 24/T 52/T 01/U 11/U 11/U 21/U
SHR 058/094 057/086 053/087 055/095 059/092 057/091 057/088
31/U 14/T 31/U 01/U 11/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 346 in effect until 11 PM MDT this
evening FOR ZONES
29>31-34-40-42-56>58-63>68-138-139-141-169>173-228-235.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 602 AM MDT Wed Jul 7 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-081215- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone- 602 AM MDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana and southeast Montana. * WHAT...Strong to Severe Thunderstorms. * WHERE...South central and southeast Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Scattered showers and thunderstorms are expected this afternoon and evening. A few storms could be severe with large hail and strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready to seek shelter if threatening weather approaches. Have a way to receive watches and warnings from the National Weather Service. Additional graphics can be found at: https://www.weather.gov/billings &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
117 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND GST 1 NW LIMESTONE 45.49N 109.92W
07/07/2021 M53.00 MPH STILLWATER MT MESONET
&&
CARROTHERSSpecial Weather Statement National Weather Service Billings MT 423 PM MDT Wed Jul 7 2021 MTZ064-065-067-072300- Paradise Valley MT-Absaroka/Beartooth Mountains MT- Livingston Area MT- 423 PM MDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near Livingston, moving east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Livingston. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for south central Montana. LAT...LON 4559 11074 4570 11075 4578 11024 4551 11024 TIME...MOT...LOC 2223Z 270DEG 22KT 4565 11063 Chambers
Special Weather Statement
National Weather Service Billings MT
503 PM MDT Wed Jul 7 2021
MTZ029-031-072345-
Northern Rosebud MT-Musselshell MT-
503 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Melstone, or 26 miles southeast of Winnett, moving
east at 30 mph.
Half inch hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Melstone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and southeastern Montana.
LAT...LON 4685 10768 4651 10765 4653 10817 4675 10824
4676 10783 4678 10785 4679 10784 4680 10785
4681 10784 4685 10789
TIME...MOT...LOC 2302Z 287DEG 28KT 4668 10807
TesarSpecial Weather Statement
National Weather Service Billings MT
526 PM MDT Wed Jul 7 2021
MTZ040-063>068-141-172-228-080015-
Melville Foothills MT-Beartooth Foothills MT-Paradise Valley MT-
Northern Park MT-Judith Gap MT-Southern Wheatland MT-
Crazy Mountains MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
526 PM MDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY...
At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Harlowton to 23 miles
northwest of Cooke City. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Livingston, Big Timber, Harlowton, Springdale, Mystic Lake, Melville,
Greycliff, Twodot, Nye, Dean and Mc Leod.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and central Montana.
LAT...LON 4513 10969 4516 11057 4619 11053 4618 11028
4642 11028 4656 10967
TIME...MOT...LOC 2325Z 249DEG 50KT 4621 11018 4531 11019
ChambersPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
531 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 4 SE BANNER 44.57N 106.82W
07/07/2021 M51.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0435 PM HAIL LIVINGSTON 45.66N 110.56W
07/07/2021 E0.50 INCH PARK MT PUBLIC
0515 PM TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
07/07/2021 M55.00 MPH PARK MT ASOS
&&
TRCThe Billings radar (KBLX), 107 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
13 thunderstorm wind. Local standard time, as filed.
A 6 inch tree limb fell onto the road.
Tree branches 4 inches in diameter were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965465, 965466, 965467, 965468, 965469, 965470, 965472, 965471, 965473, 965474, 965462, 965463, 965476.